Anti-infective and Natural/Herbal Products: Nursing Anti-infective Critical Reflection on Article :Hoefel, HH. and Lautert, L., (2006). Errors committed by nursing technicians and assistants in administering antibiotics. Am J Infect Control. 34(7): 437-42.
In this article, the nursing practice in relation to anti-infective administration has been investigated in order to research the errors and their reasons. This is an important research since success of treatment and safety of the patients are related to many parameters associated with anti-infective administration. These are dose, concentration, and time of infusion. These three parameters are related closely to the expertise of the nursing care. In order to delineate these in a hospital work area, the authors performed a survey through direct observation of nurse-administered anti-infective dosing on adult patients in a University Hospital. If any error was noted, it was classified according to type. This research is significant since nursing errors in anti-infective administration has implications in therapy outcome, and error in administration may lead to resistant strains which may lead to hospital-acquired infection, which may be largely prevented through quality interventions. In this study 33 nursing assistants were observed and interviewed when they prepared and administered cefepime on 99 occasions. From the data analysis, it was evident that 80% of the administration had errors of any type. These errors could not be correlated to any lack of education, meaning the error is done by imitating conventional practice in the wards. Moreover, there was lack of specific procedures and guidelines which could be displayed in the nursing dispensing area so the errors could be minimised. Moreover, instructions also lacked in terms of specified infusion time and time schedules. This study indicated that practicing nurses may make errors while administering anti-infectives which may have implications in outcome and other sequel. While these errors may be largely prevented by generating awareness, display of guidelines, and specific instructions, there is a role of clinical governance in eliminating these.
Critical Reflections on Kuhn, MA., (2002). Herbal Remedies: Drug-Herb Interactions. Crit. Care Nurse. 22: 22 – 32.
This is a best practice article where the author discussed the background of herbal medicine usage in population and following an elaborate discussion on different commonly used herbal and natural preparations and discussion of their pharmacokinetics, the author draws attention to the fact where the nurses need to remain cautious and alert. Many people who get admitted and are treated with allopathic medications may have serious drug interactions despite the popular belief that natural and herbal preparations are harmless, useful, botanical medicines. Nurses must be aware that herbs may be very potent in terms of interactions, and they must make all efforts to prevent concurrent medications with different types of herbal agents. In fact, in practice it is better to eliminate all herbs or like preparations since many interactions have yet not been delineated. Moreover, there is no established standardization or quality control on these products since they are sold over the counter as dietary preparations. The author has provided a comprehensive table of herbal and natural preparations which is extremely informative and should be used as a guide in practice. The author has proceeded on to describe the interactions from both pharmacokinetic and pharmacodynamic points of views. Although the subject is vast and the need for knowledge for practice is enormous, as a brief, the author has selected some very popular herbal agents and their prospective interactions with drugs. Moreover, many patients sincerely think these to be harmless, and they never record or disclose the history to the nurse or the physician. Therefore, for safety reasons, the nurses must develop their own base of knowledge on these products, and as far as possible, they must record the herbal substances in use. This is specially more applicable in patients who are on medications with narrow therapeutic indices such as warfarin, tricyclic antidepressants, digoxin, lithium, phenytoin, theophylline, procainamide, cyclosporine, and hypoglycemic agents. In cases of unexplained adverse reactions, the first through should be an interaction with herbal products, and in this way, the nurses may be able to prevent many calamities.
Hoefel, HH. and Lautert, L., (2006). Errors committed by nursing technicians and assistants in administering antibiotics. Am J Infect Control. 34(7): 437-42.
Kuhn, MA., (2002). Herbal Remedies: Drug-Herb Interactions. Crit. Care Nurse. 22: 22 – 32.